Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



$P$-commutative Banach $^{\ast }$-algebras

Author: Wayne Tiller
Journal: Trans. Amer. Math. Soc. 180 (1973), 327-336
MSC: Primary 46K05
MathSciNet review: 0322515
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $A$ be a complex $^ \ast$-algebra. If $f$ is a positive functional on $A$, let ${I_f} = \{ x \in A:f(x^ \ast x) = 0\}$ be the corresponding left ideal of $A$. Set $P = \cap {I_f}$, where the intersection is over all positive functionals on $A$. Then $A$ is called $P$-commutative if $xy - yx \in P$ for all $x,y \in A$. Every commutative $^ \ast$-algebra is $P$-commutative and examples are given of noncommutative $^ \ast$-algebras which are $P$-commutative. Many results are obtained for $P$-commutative Banach $^ \ast$-algebras which extend results known for commutative Banach $^ \ast$-algebras. Among them are the following: If ${A^2} = A$, then every positive functional on $A$ is continuous. If $A$ has an approximate identity, then a nonzero positive functional on $A$ is a pure state if and only if it is multiplicative. If $A$ is symmetric, then the spectral radius in $A$ is a continuous algebra seminorm.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 46K05

Retrieve articles in all journals with MSC: 46K05

Additional Information

Keywords: Banach <IMG WIDTH="15" HEIGHT="21" ALIGN="BOTTOM" BORDER="0" SRC="images/img6.gif" ALT="$^ \ast$">-algebta, positive functional, <IMG WIDTH="15" HEIGHT="21" ALIGN="BOTTOM" BORDER="0" SRC="images/img2.gif" ALT="$^ \ast$">-representation, multiplicative linear functional, symmetric <IMG WIDTH="15" HEIGHT="21" ALIGN="BOTTOM" BORDER="0" SRC="images/img1.gif" ALT="$^ \ast$">-algebra
Article copyright: © Copyright 1973 American Mathematical Society